South Dakota, 2025

Damaging Winds in South Dakota, August 18, 2025

August 18, 2025 · NWS ABR · 3 events in 1 county or zone

Strong thunderstorms in Dewey County on the afternoon of August 18th produced severe winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Strong thunderstorms in Dewey County on the afternoon of August 18th produced severe winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 18, 1:54 PM MST, 1 hour 26 minutes earlier. Its key messages:

  • There is a slight risk (level 2 out of 5) for severe weather for a portion of central SD tonight. A marginal risk (level 1 out of 5) for severe weather has been posted for areas between the James and Missouri Valleys tonight. Main threats are for damaging winds and large hail.
  • Patchy to areas of fog will be possible early Tuesday morning across northeast SD and west central MN. Some fog could become locally dense prior to and just after sunrise.
  • Dry and warmer conditions will set up through the middle of the week with the next round for showers and thunderstorms expected by later Thursday into early Friday.
Area forecast discussion, Aug 18, 1:54 PM MST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
354 PM CDT Mon Aug 18 2025

.KEY MESSAGES...

- There is a slight risk (level 2 out of 5) for severe weather for a
portion of central SD tonight. A marginal risk (level 1 out of 5)
for severe weather has been posted for areas between the James and
Missouri Valleys tonight. Main threats are for damaging winds and
large hail.

- Patchy to areas of fog will be possible early Tuesday morning
across northeast SD and west central MN. Some fog could become
locally dense prior to and just after sunrise.

- Dry and warmer conditions will set up through the middle of the
week with the next round for showers and thunderstorms expected by
later Thursday into early Friday.

&&

.DISCUSSION...
Issued at 354 PM CDT Mon Aug 18 2025

One more round of scattered thunderstorms will affect portions of
the forecast area for one more period before we get into a quiet
pattern for a couple of days. As of 20Z this afternoon, a few
isolated showers have been confined to north central SD, around the
Mobridge area. However, vsbl satl imagery has shown a field of CU
developing across parts of northwestern SD the first half of this
afternoon along a sfc frontal boundary and now this CU field has
become agitated enough to lead to scattered thunderstorm development
north of the Faith area back to the southwest around the Black
Hills. Increasing instability across areas of western and central SD
with MLCAPE values up to 2000 J/kg and effective bulk shear values
up to 45 kts has been noted and will remain the case going through
the rest of the afternoon into the evening. Low and mid lvl lapse
rates of 7-9 C/km is in place with the higher values just off to the
west of our forecast area.

SPC has posted a slight risk for severe weather (level 2 of 5) for
portions of central SD back to the west into the western portion of
the state. A marginal risk for severe weather (level 1 of 5) has
been issued for areas along and west of the James Valley into
central SD for tonight. The main threats will be large hail
initially before turning into a more damaging wind threat with time.
Uncertainties still exist in coverage of storms across our western
zones going through the remainder of the day. CAM solutions haven't
been much help in this regard with timing and placement of any of
this convection currently underway and going out in time into this
evening. Nonetheless, best chances of any severe convection are
likely to remain across our western zones into this evening and
we'll have to continue to monitor trends going through the remainder
of the afternoon.

By late this evening and overnight, the active weather should begin
to wane and we'll be left with partly to mostly cloudy skies. Low
stratus and fog is expected to develop again by daybreak across
northeast SD and west central MN. Some of this fog could be locally
dense, as it was in some areas this morning. After this burns off by
mid morning, we will be left with a quiet stretch of weather through
midweek. A ridge of high pressure will build and expand across the
Rockies and High Plains during this time. This will lead to a more
west to northwest flow aloft locally and result in warming
temperatures through Thursday. Wednesday and Thursday look to be
particularity hot across central SD with highs in the 90s to around
100 degrees. The next disturbance is expected by Thursday afternoon
into Thursday night in the form of a cold front. This will give our
area the next chance for showers and thunderstorms. Increasing
instability at that time is likely going to increase our potential
for the next round of severe convection. We'll just have to keep an
eye on trends the next couple days to get a better idea of what to
expect by Thursday night into Friday.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1239 PM CDT Mon Aug 18 2025

Terminals KABR,KATY,KPIR,KMBG

VFR will generally remain the prevailing conditions for all
terminals during this TAF cycle. The exception will be at
KABR/KATY during the early morning hours on Tuesday due to low
stratus and fog. MVFR/IFR cig and vsby's will be possible at
these two TAF sites. There is an isolated shower west of KMBG
early this afternoon. Will have to monitor and amend the forecast
at this terminal if it continues on its current trajectory. There
remains some uncertainties with respect to more organized
convection expected across western and central South Dakota later
this afternoon. If it materializes, some of this activity could
affect KPIR/KMBG late this afternoon and this evening, but with
low confidence left it out of the forecast at this time.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

DISCUSSION...Vipond
AVIATION...Vipond
Hazardous weather outlook, Aug 18, 2:03 AM MST, 13 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
403 AM CDT Mon Aug 18 2025

SDZ015-016-033>035-045-048-190915-
Dewey-Potter-Stanley-Sully-Hughes-Jones-Lyman-
403 AM CDT Mon Aug 18 2025 /303 AM MDT Mon Aug 18 2025/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

There is a slight risk (level 2 out of 5) for severe storms (20 to 30
percent chance) from around 4 to 10 pm CDT. If any showers or storms
do develop, the main threat is for quarter sized hail, with
additional threats of damaging wind gusts and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

SDZ003>006-009-010-017>019-036-037-051-190915-
Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Faulk-Spink-Clark-
Hyde-Hand-Buffalo-
403 AM CDT Mon Aug 18 2025 /303 AM MDT Mon Aug 18 2025/

This Hazardous Weather Outlook is for central South Dakota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

Mainly dry weather is expected. There is a marginal risk (level 1
out of 5) for severe storms from around 4 to 10 pm CDT. If any
showers or storms do develop, the main threat is for quarter sized
hail, with additional threats of damaging wind gusts and locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

MNZ039-046-SDZ007-008-011-020>023-190915-
Traverse-Big Stone-Marshall-Roberts-Day-Codington-Grant-Hamlin-Deuel-
403 AM CDT Mon Aug 18 2025

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 18, 9:33 AM MST, 5 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1133 AM CDT Mon Aug 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 AM     Flood            Clear Lake              44.77N 96.69W
08/17/2025                   Deuel              SD   Trained Spotter

            Hidewood creek out of banks due to heavy
            rain over the last several days.

&&

KS
Local storm report, Aug 18, 9:49 AM MST, 5 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1149 AM CDT Mon Aug 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     Flood            1 SSW Aberdeen          45.45N 98.49W
08/17/2025                   Brown              SD   Public

            Video sent of a street underwater in
            Aberdeen, location was reported as near the
            Zoo Bar.

&&

BC
Local storm report, Aug 18, 10:13 AM MST, 5 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1213 PM CDT Mon Aug 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     Tstm Wnd Dmg     1 SW Hazel              44.75N 97.40W
08/16/2025                   Hamlin             SD   Public

            Delayed report. Grain bin destroyed. Radar
            estimated time.

&&

KS

The radar

The Rapid City radar (KUDX), 150 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dewey

When
August 18, 3:20 PM MST
Where
Dewey County, 1.2 mi SW of Bear Creek
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.060, -101.470

Thunderstorm Wind, Dewey

When
August 18, 3:22 PM MST
Where
Dewey County, Lantry
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.020, -101.430

A trained spotter reported damage to their flags by an estimated 60 mph wind gust.

Thunderstorm Wind, Dewey

When
August 18, 4:21 PM MST
Where
Dewey County, 13.97 mi SSE of Eagle Butte
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.820, -101.100

A peak measured gust of 62 mph was recorded on a personal weather station 14 miles south of Parade.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2025Every state in 2025This day in weather historyWarnings in South Dakota, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291013, 1291012, 1291014.